Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Memphis, TN

May 19, 20185 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 19, 2018, 4:37 PM CDT for 5 counties in Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 4:37 PM CDT (21:37 UTC)
Expired
May 19, 2018, 5:30 PM CDT
In force
53 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, TN, Carroll County, TN, Gibson County, TN, Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:05 PM CDTTSTM WND DMGE Camden, TNWIND KNOCKED BOAT DOCK LOOSE AT BIRDSONG MARINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS54 KMEG 192137
SVRMEG
TNC005-017-053-079-183-192230-
/O.NEW.KMEG.SV.W.0103.180519T2137Z-180519T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
437 PM CDT SAT MAY 19 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Weakley County in northwestern Tennessee...
  Northeastern Gibson County in northwestern Tennessee...
  Benton County in western Tennessee...
  Northern Carroll County in northwestern Tennessee...
  Henry County in northwestern Tennessee...

* Until 530 PM CDT.

* At 437 PM CDT, a severe thunderstorm was located near Paris, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Martin, Paris, McKenzie, Huntingdon, Camden, Dresden, Dyer,
  Greenfield, Bruceton, Gleason, Rutherford, Bradford, Sharon,
  Cottage Grove, Vale, Springville, Routon, Palmersville, Trezevant
  and Hollow Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3605 8799 3603 8800 3601 8800 3603 8904
      3620 8897 3620 8896 3624 8896 3639 8890
      3639 8888 3642 8881 3641 8803 3632 8796
      3627 8794 3622 8795 3617 8792 3613 8792
TIME...MOT...LOC 2137Z 291DEG 23KT 3635 8823 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
634 
WWUS54 KMEG 192200
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
500 PM CDT SAT MAY 19 2018

TNC005-017-053-079-183-192230-
/O.CON.KMEG.SV.W.0103.000000T0000Z-180519T2230Z/
Weakley TN-Gibson TN-Benton TN-Carroll TN-Henry TN-
500 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEAKLEY...NORTHEASTERN GIBSON...NORTHERN BENTON...NORTHERN
CARROLL AND HENRY COUNTIES...

At 500 PM CDT, a severe thunderstorm was located near Paris, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Martin, Paris, McKenzie, Camden, Dresden, Greenfield, Gleason,
Sharon, Cottage Grove, Routon, Palmersville, Vale, Springville, Big
Sandy, Henry, Sandhill, Mansfield, Old Springville, Como and Ralston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3613 8813 3610 8821 3610 8895 3620 8897
      3620 8896 3624 8896 3639 8890 3639 8888
      3642 8881 3641 8803 3632 8796 3627 8794
      3622 8795 3617 8792 3613 8792
TIME...MOT...LOC 2200Z 292DEG 13KT 3634 8823 

HAIL...1.00IN
WIND...60MPH
 
$$
589 
WWUS54 KMEG 192206
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
506 PM CDT SAT MAY 19 2018

TNC017-053-192216-
/O.CAN.KMEG.SV.W.0103.000000T0000Z-180519T2230Z/
Gibson TN-Carroll TN-
506 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GIBSON AND
NORTHERN CARROLL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western and northwestern Tennessee.

LAT...LON 3614 8818 3619 8880 3620 8882 3621 8880
      3623 8881 3635 8880 3642 8871 3641 8803
      3632 8796 3628 8795 3622 8795 3617 8792
      3615 8792
TIME...MOT...LOC 2206Z 291DEG 23KT 3632 8818 

$$

TNC005-079-183-192230-
/O.CON.KMEG.SV.W.0103.000000T0000Z-180519T2230Z/
Weakley TN-Benton TN-Henry TN-
506 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN WEAKLEY...NORTHERN BENTON AND HENRY COUNTIES...

At 506 PM CDT, a severe thunderstorm was located near Springville, or
7 miles east of Paris, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Paris, Dresden, Gleason, Cottage Grove, Routon, Palmersville,
Springville, Big Sandy, Henry, Sandhill, Mansfield, Old Springville,
Como, Ralston, Sunnyside, Pisgah, Whitlock, Porter Court, Matheny
Grove and Ore Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3614 8818 3619 8880 3620 8882 3621 8880
      3623 8881 3635 8880 3642 8871 3641 8803
      3632 8796 3628 8795 3622 8795 3617 8792
      3615 8792
TIME...MOT...LOC 2206Z 291DEG 23KT 3632 8818 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:03 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 19, 2:03 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
203 PM CDT Sat May 19 2018

.DISCUSSION...

Current conditions...severe thunderstorm watch for mainly the
northern counties through early this evening...due to a more
organized threat of storms moving southeast from southern
Missouri. A cold pool is expected that will sweep towards the
Tennessee River by sunset...or shortly thereafter. Otherwise
further south 4500 CAPE amounts were generating more pulse like
convection that is also reaching severe limits. Latest reports
have been for quarter-size hail and winds estimated at 60mph.

Tonight and tomorrow convection is expected to wind down this
evening but a few storms may linger across the far north on the
edge of the flattened ridge and in the vicinity of a weak frontal
boundary. Not much change expected for tomorrow. A somewhat
worked over atmosphere though may keep coverage more isolated to
scattered...however CAPE amounts are expected to once again shoot
up to near 4000 j/kg...so a few strong to severe storms are likely
in the afternoon/evening.

The upcoming work week...pattern doesn't change much this period
with 20-35kts from the southwest/west in the upper levels and
<10kts near the ground. Dewpoints in the upper 60s to low
70s...coupled with daytime highs in the upper 80s will trigger
afternoon and evening convection each day. Storms forming upstream
in Missouri may become organized during the overnight hours for
nocturnal activity brushing through the northern Midsouth
counties...so have higher PoPs in this region during the overnight
hours. A few severe storms will be a threat each day as is
typical in this summer-type pattern and airmass.

Long-range solutions from the GFS and Euro show a stronger cold
front arriving at the end of next weekend...that may scour out the
airmass in place long enough for a dry day or two.

JAB

&&

.AVIATION...

Scattered thunderstorms to affect the TAF sites early this
period...with activity diminishing after sunset. Conditions
generally VFR with MVFR and brief IFR during storms. Light fog
will be around near sunrise. Winds will be from the south and
southwest at mainly 4-8kts...with higher gusts possible near
storms.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 19, 10:57 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1057 AM CDT Sat May 19 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201800-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1057 AM CDT Sat May 19 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a marginal risk for severe weather across the northern
counties this afternoon and early this evening. Damaging
winds...large hail and heavy rain will be the main threats.

Farther south isolated strong thunderstorms will be possible with
brief heavy rain and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong thunderstorms will be possible, with locally
heavy rainfall and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
across the northern Midsouth counties.

JAB

In the hours before

Local storm report, May 19, 2:11 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             4 N NEW HARMONY         34.46N 88.92W
05/19/2018  E0.75 INCH       UNION              MS   TRAINED SPOTTER

&&

JAB
Local storm report, May 19, 2:13 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             NUTBUSH                 35.70N 89.42W
05/19/2018  M0.75 INCH       HAYWOOD            TN   BROADCAST MEDIA

&&

JAB
Local storm report, May 19, 2:55 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 SE BOLIVAR            35.22N 88.95W
05/19/2018  M0.75 INCH       HARDEMAN           TN   TRAINED SPOTTER

            MOSTLY DIME SIZE

&&

JAB
Local storm report, May 19, 3:24 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             JONESBORO               35.82N 90.69W
05/19/2018  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

&&

JAB
Local storm report, May 19, 3:33 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     POCAHONTAS              35.05N 88.82W
05/19/2018                   HARDEMAN           TN   TRAINED SPOTTER

            TREE LIMBS AND ONE SMALL TREE DOWN.

&&

JAB
Local storm report, May 19, 3:57 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     LAKELAND                35.24N 89.73W
05/19/2018  E60.00 MPH       SHELBY             TN   NWS EMPLOYEE

0115 PM     HAIL             LAKELAND                35.24N 89.73W
05/19/2018  M1.00 INCH       SHELBY             TN   TRAINED SPOTTER

0130 PM     HAIL             NUTBUSH                 35.70N 89.42W
05/19/2018  M0.75 INCH       HAYWOOD            TN   BROADCAST MEDIA

0135 PM     HAIL             THREE WAY               35.70N 90.25W
05/19/2018  E0.75 INCH       MISSISSIPPI        AR   PUBLIC

0207 PM     HAIL             4 N NEW HARMONY         34.46N 88.92W
05/19/2018  E0.75 INCH       UNION              MS   TRAINED SPOTTER

0255 PM     HAIL             4 SE BOLIVAR            35.22N 88.95W
05/19/2018  M0.75 INCH       HARDEMAN           TN   TRAINED SPOTTER

            MOSTLY DIME SIZE

0320 PM     TSTM WND DMG     POCAHONTAS              35.05N 88.82W
05/19/2018                   HARDEMAN           TN   TRAINED SPOTTER

            TREE LIMBS AND ONE SMALL TREE DOWN.

0323 PM     HAIL             JONESBORO               35.82N 90.69W
05/19/2018  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

0330 PM     TSTM WND GST     CARUTHERSVILLE          36.18N 89.67W
05/19/2018  E70.00 MPH       PEMISCOT           MO   TRAINED SPOTTER

            ESTIMATED 70 MPH WIND GUST IN CARUTHERSVILLE.

0330 PM     HAIL             CARUTHERSVILLE          36.18N 89.67W
05/19/2018  M1.00 INCH       PEMISCOT           MO   TRAINED SPOTTER

            QUARTER SIZED HAIL IN CARUTHERSVILLE.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:39 PM CDTSpecial Weather StatementMEGShelby51 min
May 19, 12:40 PM CDTSpecial Weather StatementMEGCrockett, Haywood35 min
May 19, 12:47 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison28 min
May 19, 12:53 PM CDTSevere Thunderstorm WarningMEGCrockett, Madison37 min
May 19, 1:07 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby38 min
May 19, 1:40 PM CDTSevere Thunderstorm WarningMEGFayette50 min
May 19, 1:48 PM CDTSevere Thunderstorm WarningMEGHardeman, Madison42 min
May 19, 2:16 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton44 min
May 19, 2:33 PM CDTSevere Thunderstorm WarningMEGHardeman42 min
May 19, 2:44 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale31 min
May 19, 2:48 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy42 min
May 19, 3:02 PM CDTSevere Thunderstorm WarningMEGDyer43 min
May 19, 3:16 PM CDTSevere Thunderstorm WarningMEGMcNairy44 min
May 19, 3:28 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion47 min
May 19, 3:52 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton38 min
May 19, 4:08 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley52 min
May 19, 4:23 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton52 min
May 19, 5:08 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton37 min
May 19, 5:29 PM CDTSevere Thunderstorm WarningMEGHenry24 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton50 min
May 19, 5:45 PM CDTFlash Flood WarningMEGLauderdale, Tipton3 hr
May 19, 6:10 PM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.